Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 4, NWS Newport/Morehead City, NC

February 18, 2008Jones County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Feb 18, 2008, 4:58 AM EST for Jones County, North Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 18, 2008, 4:58 AM EST (09:58 UTC)
Expired
Feb 18, 2008, 5:45 AM EST
In force
47 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

County Jones County, NC

The radar

The Morehead City radar (KMHX), 62 km from the middle of the area, began a volume at 09:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 18, 2:30 AM ESTTornado WatchSPC7 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 10.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2008-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2008-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 180958
SVRMHX
NCC103-181045-
/O.NEW.KMHX.SV.W.0004.080218T0958Z-080218T1045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
458 AM EST MON FEB 18 2008

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JONES COUNTY IN EASTERN NORTH CAROLINA...

* UNTIL 545 AM EST

* AT 453 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  COMFORT...OR ABOUT 15 MILES NORTH OF HALF MOON...AND MOVING
  NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL JONES COUNTY AT 510 AM EST

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM EST MONDAY MORNING
FOR EASTERN NORTH CAROLINA.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3496 7747 3508 7759 3514 7754 3521 7744
      3519 7742 3518 7738 3516 7736 3514 7730
      3510 7722
TIME...MOT...LOC 0958Z 233DEG 52KT 3508 7745

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 18, 3:20 AM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Feb 18, 3:20 AM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
320 AM EST MON FEB 18 2008

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH FROM THE WEST TODAY AND WILL MOVE OFF
THE COAST THIS EVENING. HIGH PRESSURE OVER THE GULF STATES TUESDAY
WILL MOVE EAST OFF THE SOUTHEAST COAST WEDNESDAY. A BACKDOOR COLD
FRONT WILL MOVE IN FROM THE NORTH WEDNESDAY NIGHT AND WILL BECOME
STATIONARY TO THE SOUTH LATE IN THE WEEK. THE FRONT WILL MOVE BACK
NORTH AS A WARM FRONT THIS WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WILL BE BRIEF AS SEVERE WEATHER THREAT APPROACHES FROM THE WEST AND
SOUTH. MAIN SEVERE THREAT WILL BE THROUGH LATE MORNING THEN DIMINISH
AS THE BEST INSTABILITY MOVES OFF THE COAST. CONFINED THREAT OF
THUNDER THIS AFTERNOON TO THE COASTAL WATERS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
HIGH PRESSURE OVER TEXAS TUESDAY WILL PASS TO THE SOUTH AND EXIT THE
SOUTHEAST COAST ON WEDNESDAY. WEAK DRY FRONT WILL PASS THROUGH
TUESDAY EVENING.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
LOW CONFIDENCE IN THE EXTENDED PERIOD AND FOLLOWED HPC GUIDANCE. A
BACKDOOR FRONT WILL MOVE ACROSS THE AREA ON THU WITH THE FRONT
STALLING SOUTH OF THE AREA ON FRI THEN LIFTING NORTH ACROSS THE AREA
ON SAT. SLIGHT CHANCE TO CHANCE POPS THROUGH THE PERIOD WITH A
WARMING TREND.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
GENERALLY MVFR CEILINGS AT THE MOMENT. THEY WILL DROP BRIEFLY TO IFR
IN SHOWERS AND A FEW ISOLATED TSTMS TOWARD MORNING AND INTO THE
MIDDAY HOURS. THINK CEILINGS IMPROVE BACK TO MVFR BY EARLY AFTERNOON
THEN TO VFR BY THIS EVENING.

ANTICIPATE MAINLY VFR CONDITIONS THROUGH THE REMAINDER OF THE
WEEK. THE EXCEPTION MAY BE A PERIOD OF MVFR/IFR IN SOME LOWER
CEILINGS AS A FRONTAL BOUNDARY DROPS ACROSS THE REGION WEDS
NIGHT.

&&

.MARINE...
GALE WARNINGS REMAIN IN EFFECT FOR ALL BUT THE ALBEMARLE SOUND INTO
THE EARLY AFTERNOON HOURS. HAVE ALREADY SEEN GUSTS TO 35 KNOTS AT
DUCK COE PIER AND TO THE NORTH AT CHESAPEAKE LIGHT. SEAS AT DIAMOND
BUOY HOVERING AROUND 12 FEET. HAVE GENERALLY GONE CLOSE TO 00Z
WAVEWATCH GUIDANCE AS IT IS WITHIN A FOOT OF OBSERVED VALUES AT 06Z.
AS STRONG SOUTHERLY FLOW CONTINUES AHEAD OF COLDFRONT THIS
MORNING...THINK GALE CONDITIONS A GOOD BET OVER THE OREGON INLET TO
OCRACOKE LEG. A BIT MORE MARGINAL ELSEWHERE...BUT COULD SEE AT LEAST
FREQUENT GUSTS TO GALE FORCE AS WINDS ARE MIXED DOWN IN SHOWERS AND
A FEW TSTMS. SEAS WILL REMAIN ROUGH INTO TUESDAY AS A SECONDARY
COLDFRONT ENHANCES W/WNW FLOW IN THE 15 TO 20 KNOT RANGE WHICH WILL
KEEP SEAS IN THE SCA RANGE THRU MUCH OF TUESDAY BEFORE OFFSHORE FLOW
RELAXES AND SEAS LEVEL OFF TUESDAY NIGHT. A BRIEF SURGE BEHIND WEAK
BOUNDARY WEDS NIGHT/EARLY THURSDAY...THEN EXPECT INCREASED WINDS
AGAIN FRIDAY AS SFC LOW PRES TAKES SHAPE ALONG THE WESTERN GULF AND
MOVES UP THE CAROLINA COAST.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR NCZ103-104.
     HIGH SURF ADVISORY FROM 7 AM THIS MORNING TO 7 PM EST THIS
     EVENING FOR NCZ095-098-103-104.
MARINE...GALE WARNING UNTIL 1 PM EST THIS AFTERNOON FOR AMZ135-150.
     SMALL CRAFT ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR AMZ130.
     GALE WARNING UNTIL 4 PM EST THIS AFTERNOON FOR AMZ152-154-156-
     158.

&&
Hazardous weather outlook, Feb 18, 3:11 AM EST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
311 AM EST MON FEB 18 2008

NCZ029-044>047-079>081-090>094-190000-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
311 AM EST MON FEB 18 2008

...TORNADO WATCH 66 IN EFFECT UNTIL 11 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING.

NCZ095-098-190000-
CARTERET-ONSLOW-
311 AM EST MON FEB 18 2008

...TORNADO WATCH 66 IN EFFECT UNTIL 11 AM EST THIS MORNING...
...HIGH SURF ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 PM EST
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   HIGH SURF ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING.

NCZ103-104-190000-
OUTER BANKS DARE-OUTER BANKS HYDE-
311 AM EST MON FEB 18 2008

...TORNADO WATCH 66 IN EFFECT UNTIL 11 AM EST THIS MORNING...
...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...HIGH SURF ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 PM EST
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   WIND ADVISORY.
   HIGH SURF ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING.

In the hours before

Special weather statement, Feb 18, 3:20 AM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
320 AM EST MON FEB 18 2008

NCZ090-180845-
DUPLIN-
320 AM EST MON FEB 18 2008

...STRONG THUNDERSTORMS WILL AFFECT DUPLIN COUNTY UNTIL 345 AM EST...

AT 320 AM EST...THERE WERE STRONG THUNDERSTORMS OVER NORTHWESTERN
DUPLIN COUNTY...OR ABOUT 6 MILES SOUTH OF MOUNT OLIVE...MOVING
NORTHEAST AT 50 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR  RURAL
NORTHERN DUPLIN COUNTY AT 330 AM EST. OTHER LOCATIONS TO BE AFFECTED
BY THE STORMS INCLUDE BEAUTANCUS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE
AMOUNT OF DEADLY LIGHTNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM EST MONDAY MORNING
FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

11
Special weather statement, Feb 18, 3:58 AM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
358 AM EST MON FEB 18 2008

NCZ029-044-045-079-080-090>093-098-181000-
MARTIN-PITT-WASHINGTON-GREENE-BEAUFORT-DUPLIN-LENOIR-JONES-CRAVEN-
ONSLOW-
INCLUDING THE CITIES OF...WILLIAMSTON...ROBERSONVILLE...
GREENVILLE...PLYMOUTH...SNOW HILL...HOOKERTON...WASHINGTON...
RIVER ROAD...WALLACE...WARSAW...ROSE HILL...KENANSVILLE...
BEULAVILLE...MAGNOLIA...KINSTON...MAYSVILLE...POLLOCKSVILLE...
NEW BERN...HAVELOCK...JACKSONVILLE
358 AM EST MON FEB 18 2008

...STRONG THUNDERSTORMS TO AFFECT THE COASTAL PLAINS THROUGH 5 AM...

A CLUSTER OF STRONG THUNDERSTORMS WILL CONTINUE TO AFFECT THE
COASTAL PLAINS THROUGH THE EARLY MORNING HOURS. WIND GUSTS TO 45
MPH...TORRENTIAL RAINFALL...FREQUENT LIGHTNING AND POSSIBLE SMALL
HAIL WILL BE LIKELY FROM DUPLIN COUNTY NORTHEAST TO WASHINGTON
COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 11 AM.

11
Local storm report, Feb 18, 4:00 AM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
400 AM EST MON FEB 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 AM     HAIL             LA GRANGE               35.31N 77.79W
02/18/2008  E0.75 INCH       LENOIR             NC   COUNTY OFFICIAL

            PENNY SIZED HAIL REPORTED NEAR LAGRANGE. ALSO TREE DOWN
            ALONG HIGHWAY 903 NEAR HIGHWAY 55.

&&

CTC
Local storm report, Feb 18, 4:50 AM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
450 AM EST MON FEB 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 AM     TSTM WND DMG     LA GRANGE               35.31N 77.79W
02/18/2008                   LENOIR             NC   COUNTY OFFICIAL

            FOUR LIGHT POLES SNAPPED NEAR LAGRANGE.

&&

CTC

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 3:35 AM ESTSevere Thunderstorm WarningMHXLenoir25 min
Feb 18, 4:32 AM ESTSevere Thunderstorm WarningMHXDuplin43 min
Feb 18, 4:56 AM ESTSevere Thunderstorm WarningMHXWashington34 min
Feb 18, 6:27 AM ESTSpecial Marine WarningMHX63 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.